Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 500, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 6, 2003, 9:50 AM CDT for Ozark County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 9:50 AM CDT (14:50 UTC)
- Expired
- Aug 6, 2003, 10:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Ozark County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1799 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
433 WUUS53 KSGF 061450 SVRSGF MOC153-061545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 950 AM CDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI * UNTIL 1045 AM CDT. * AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF AVA...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GAINESVILLE BY 1035 AM CDT. THE TOWNS OF WASOLA...THORNFIELD...NOBLE...WILLHOIT AND ISABELLA ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 3680 9251 3680 9278 3650 9277 3651 9239 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:45 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 6, 6:45 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 645 AM CDT WED AUG 6 2003 ...UPDATED FOR SHORT TERM AND 12Z AVIATION... .DISCUSSION... SHORT TERM... ISOLATED CONVECTION OVER LSXS WILL PROBABLY CLIP THE FAR EASTERN EDGES OUR OF CWA...GIVEN THE MINIMAL AREAL COVERAGE IN OUR CWA THE GOING LOW CHANCE POPS SHOULD SUFFICE. ALSO...FOG HAS DEVELOPED IN AREAS THAT SAW RAINFALL LAST EVENING AND WHERE IT CLEARED OUT OVERNIGHT. BRIEF WINDOW OF OPPORTUNITY FOR DENSE FOG THIS MORNING OVER MAINLY EASTERN PORTIONS OF THE CWA. UPDATED GRIDS/ZFP SENT ABOUT AN HOUR AGO TO ACCOUNT FOR THE FOG...AND THE DENSE FOG SHOULD REMAIN LOCALIZED ENOUGH TO PRECLUDE AN NPW. IZZI .PREVIOUS DISCUSSION... ANOTHER NORTHWEST FLOW SHORTWAVE ALONG WITH ABUNDANT MOISTURE...LOTS OF LEFTOVER CONVECTIVE BOUNDARIES...AND INSTABILITY LED TO ANOTHER ROUND OF CONVECTION YESTERDAY AFTERNOON AND EVENING. THIS SHORTWAVE HAS EXITED THE REGION BUT ANOTHER IS EVIDENT ON WATER VAPOR SATELLITE IMAGERY OVER NORTHERN MO. SCATTERED SHOWERS ARE MOVING SOUTHEAST THROUGH EAST CENTRAL MO. LOW LEVEL FOCUS FOR ADDITIONAL STRONG CONVECTION IS LACKING IN THE VERY NEAR TERM...WITH SURFACE BOUNDARY JUST SOUTH OF THE MO/AR STATE LINE AND LITTLE TO NO 850MB MOISTURE CONVERGENCE/POOLING. SOMEWHAT DRYER AIR HAS ADVECTED INTO CENTRAL MO TONIGHT....AND THIS TREND IS CARRIED INTO THE DAYTIME HOURS TODAY BY FORECAST MODEL GUIDANCE. MIDLEVEL FLOW PATTERN OVER THE CONUS WILL CONTINUE TO BECOME MORE AMPLIFIED FOR THE REST OF THE WEEK. AS A RESULT...BOTH THE ETA AND GFS PUSH THE FRONTAL BOUNDARY SOUTHWARD INTO THE ARKLATEX AND LOWER MS VALLEY TONIGHT. THERE SHOULD STILL BE ENOUGH MOISTURE AND SURFACE BASED INSTABILITY TODAY (ABOUT 2000 J/KG OFF THE META THIS AFTERNOON) TO PRODUCE SOME CONVECTION. GOING 20 PERCENT CHANCE OF RAIN SHOULD COVER THIS FOR NOW. GIVEN THE CONTINUED DEEP LAYER SHEAR IN THE PERSISTENT NORTHWEST MIDLEVEL FLOW REGIME...IF/WHEN A STORM DEVELOPS IT CAN EASILY GO SEVERE...BUT BELIEVE COVERAGE WILL BE MORE SPOTTY THAN YESTERDAY. WILL CONTINUE THE DRY FORECAST PAST TONIGHT...WHICH AT FIRST BLUSH SEEMS LOGICAL GIVEN THAT LOW LEVEL SYNOPTIC SCALE BOUNDARIES WILL BE SOUTH OF THE AREA...THE MIDLEVEL RIDGE AXIS OUT WEST EDGES JUST A BIT CLOSER TO THE CENTRAL U.S...AND MUCH DRYER AIR WILL BE IN PLACE TO END THE WORK WEEK. OF COURSE...NW MIDLEVEL FLOW DOESNT ALWAYS COOPERATE WITH THIS SCENARIO. DISREGARDED HUGE VORTICITY BULLSEYE ROUNDING THE TOP OF THE RIDGE LATE FRI/SAT ON THE 00Z RUN OF THE GFS...AND FOLLOWED THE ETA/META MORE CLOSELY FOR THIS FORECAST. DSA && .AVIATION... ASSUMING WE AVOID ANY NORTHWEST FLOW SURPRISES VFR CONDITIONS SHOULD BE THE RULE THROUGH AT LEAST THE NEXT 18 HOURS. THERE IS A SMALL THREAT OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING...BUT GIVEN THE LIKELY ISOLATED NATURE OF ANY CONVECTION HAVE OPTED TO NOT INCLUDE ANY THUNDER IN THE TAFS FOR NOW. ASSUMING THAT SKIES ARE EXPECTED TO REMAIN GENERALLY CLEAR TONIGHT...THE DAY CREW WILL NEED TO TAKE A LOOK AT BR/FG POSSIBILITIES FOR LATE TONIGHT AT THE TERMINALS. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Aug 6, 9:35 AM CDT, 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED SEVERE THUNDERSTORMS POSSIBLE WITH...
HAIL LARGER THAN NICKELS
WIND GUSTS IN EXCESS OF 60 MPH
HEAVY RAINFALL AND LOCALIZED MINOR FLOODING
AREAS AFFECTED AND TIMING:
THUNDERSTORMS ARE POSSIBLE ANYWHERE IN THE OUTLOOK
AREA...PRIMARILY BETWEEN 3 PM AND 9 PM. THE GREATEST
POTENTIAL OF STORMS WILL BE EAST OF AN OSAGE BEACH TO
BRANSON LINE.
DISCUSSION:
THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY. AT THIS TIME IT IS HARD TO DISTINGUISH ANY TRIGGER
FOR THUNDERSTORM DEVELOPMENT...HOWEVER GIVEN THE DEGREE OF
INSTABILITY AND THE STRONG WINDS ALOFT...ANY THUNDERSTORMS THAT DO
DEVELOP WOULD LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
UPPER LEVEL WINDS ARE FORECAST TO REMAIN NORTHWESTERLY DURING MUCH
OF THE UPCOMING WEEK. THIS TYPE OF UPPER LEVEL PATTERN IS
NOTORIOUS FOR PRODUCING WEAK DISTURBANCES THAT ARE DIFFICULT TO
DETECT MORE THAN 24 HOURS IN ADVANCE. THESE DISTURBANCES ARE
NOTORIOUS FOR PRODUCING THUNDERSTORMS...AND GIVEN THE DEGREE OF
INSTABILITY AND THE STRONG WINDS ALOFT...IF ANY THUNDERSTORMS
DEVELOP SEVERE WEATHER WOULD BE POSSIBLE. SO WHILE NO SEVERE
WEATHER IS FORECAST AT THIS TIME...LATER FORECASTS SHOULD BE
MONITORED.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE EXPECTED ISOLATED NATURE OF THE STORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER EMERGENCY
MANAGERS AND SPOTTERS SHOULD MONITOR STORM DEVELOPMENT
THIS AFTERNOON AND EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTER/IZZIThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:32 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 43 min |
| Aug 5, 7:36 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 54 min |
| Aug 5, 8:30 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 60 min |
| Aug 5, 8:58 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 62 min |
| Aug 5, 9:12 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 63 min |
| Aug 5, 9:16 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 59 min |
| Aug 5, 9:31 PM CDT | Tornado Warning | SGF | Webster | 44 min |
| Aug 5, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 54 min |
| Aug 5, 9:59 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 61 min |
| Aug 5, 10:03 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 57 min |
| Aug 5, 10:05 PM CDT | Tornado Warning | SGF | Douglas, Wright | 55 min |
| Aug 5, 10:46 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 59 min |
| Aug 5, 10:57 PM CDT | Flash Flood Warning | SGF | Douglas | 6 hr |
| Aug 5, 10:58 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.